MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-645

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-645
Model Number KD-645L
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/01/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device referenced in this report was not returned to olympus for evaluation.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation.
 
Event or Problem Description
The gastroenterology physician reported to olympus that the triangle plate of the single use electrosurgical knife came off during the diagnostic peroral endoscopic myotomy (poem) procedure.The knife tip was removed via aspiration.Reportedly the procedure was completed successfully with another device and procedure did not take longer than otherwise.No patient injury or complications were reported.Reportedly, the knife tip looked burned early in the procedure and settings on the generator were confirmed to be correct.
 
Event or Problem Description
The following additional event details were provided by the customer: the device tip fell into the submucosal tunnel after creating the tunnel and just before starting the peroral endoscopic myotomy (poem).The ablation device was programmed to ¿classic poem settings,¿ and no changes were made to the settings during the procedure.At the time of the tip breakage, the device was not pressing against tissue, nor experiencing mechanical stress.It was noted that while creating the tunnel, more ¿sparks¿ than usual were observed.The total duration of the tunnel creation was 31 minutes, and the duration of the myotomy was 34 minutes.It was confirmed that there were no patient complications due to this event.Furthermore, the physician reported that the event caused ¿a lot of stress,¿ because the poem had to be performed with a dualknife since only one triange tip (tt) knife was available.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.The subject device was not returned to olympus for evaluation.Therefore, the condition of the device could not be confirmed.However, it was confirmed (from the provided photo) that the tip of the device was burned off.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, the root cause could not be determined.However, the reported issue was likely caused by the following mechanism: 1.During tissue incision, an electrical discharge likely occurred due to one of the following factors: a.The setting of the electrosurgical unit was in coagulation mode when the device was used for the procedure.B.The activation time was too long.2.An electrical discharge occurred, and the part of the cutting wire became hot instantly.As a result, the strength of the cutting knife decreased.Also, the cutting wire was scorched.3.During tissue incision, a load was applied to the cutting knife which caused reduced strength.This might have caused the cutting knife to break and fall off.The event can be detected/prevented by following the instructions for use (ifu) which state: ¿during treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife and the triangle tip be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and, withdraw the endoscope from the patient with the cutting knife retreated in the coated outer tube.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the cutting knife and/or the triangle tip is detached, be sure to collect it using a grasping forceps.¿ ¿always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.An excessive output level and time may result in patient injury, such as perforation, bleeding, or mucous membrane damage.Application of high-voltage waveforms for extended periods increases the likelihood that the cutting knife and the triangle tip may break.When a high-voltage waveform must be used, minimize the duration of current application.-electrosurgical unit: voltage intensities of various waveforms -soft coagulation < cut / pulse cut < forced coagulation < spray coagulation¿ ¿do not activate output continuously but activate it intermittently.Continuous activation may result in patient injury, such as bleeding, tissue damage, or thermal injury of non-target tissue.Breakage or deformation of the triangle tip and cutting knife may likely occur.¿ ¿stop activating output immediately if the triangle tip and the cutting knife are found to turn red while activating output.Keeping output activated while the triangle tip and the cutting knife are red may result in thermal injury.Detachment of the triangle tip and deformation/break of the triangle tip and cutting knife may also occur.¿ this supplemental report includes additional information received from the customer.B5 updated accordingly.Olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-645
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key18031618
Report Number9614641-2023-01636
Device Sequence Number7017653
Product Code KNS
UDI-Device Identifier04953170407857
UDI-Public04953170407857
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K182408
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-645L
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/04/2023
Supplement Date Received by Manufacturer11/08/2023
Initial Report FDA Received Date10/30/2023
Supplement Report FDA Received Date12/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DUALKNIFE (MODEL AND SERIAL # UNKNOWN)
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown